Thrombotic microangiopathy (TMA) may occur after allogeneic hematopoietic stem cell transplantation (HSCT) and is related in part to calcineurin inhibitor toxicity. We observed a higher-than-expected rate of TMA when calcineurin inhibitors were combined with sirolimus. To determine the incidence of and risk factors for TMA after HSCT, we performed a retrospective cohort analysis of myeloablative allogeneic HSCT recipients between 1997 and 2003. TMA diagnosis required the simultaneous occurrence of (1) creatinine increase >2 mg/dL or >50% above baseline, (2) schistocytosis, (3) increased lactate dehydrogenase, and (4) no evidence of disseminated intravascular coagulopathy. A total of 111 sirolimus-exposed subjects were compared with 216 nonexposed subjects after HSCT. TMA occurred in 10.8% of the sirolimus group and 4.2% in the nonsirolimus group (odds ratio, 2.79; P=.03). Sirolimus exposure was associated with TMA earlier than in nonsirolimus patients (25 versus 58 days; P=.04). Only the use of sirolimus (exact odds ratio, 3.49; P=.02) and grade II to IV acute graft-versus-host disease (exact odds ratio, 6.60; P=.0002) were associated with TMA in regression analyses. Treatment of TMA varied among affected individuals. Renal recovery was complete in 92% of sirolimus-treated patients. Overall survival after TMA diagnosis was better for sirolimus subjects than for nonsirolimus subjects (58.3% versus 11.1%; P=.02). Sirolimus seems to potentiate the effects of calcineurin inhibitors on TMA after HSCT. TMA associated with sirolimus seems reversible and has a favorable prognosis when compared with TMA associated with calcineurin inhibitors alone. A careful monitoring strategy for TMA should be used with a sirolimus-containing graft-versus-host disease prophylaxis regimen.